Maine, 2004

Flood in Maine, August 13 to 14, 2004

August 13 to 14, 2004 · NWS CAR · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 13, 9:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 13, 9:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
1000 PM EDT FRI AUG 13 2004

.SYNOPSIS...THE REMAINS OF TROPICAL STORM BONNIE WILL MOVE
ACROSS MAINE TONIGHT AND THEN EAST OF THE AREA BY SATURDAY
MORNING. HIGH PRESSURE WILL RIDGE OVER THE REGION ON SATURDAY AND
SATURDAY NIGHT. THE REMAINS OF HURRICANE CHARLIE WILL APPROACH
SUNDAY INTO MONDAY WITH MORE RAINFALL. HIGH PRESSURE SHOULD BRING A
RETURN OF DRY WEATHER ON TUESDAY.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPDATE: ADDED AREAS OF FOG FOR DOWNEAST ZONES AND PATCHY FOG EVERYWHERE
ELSE. REST OF PACKAGE LOOKS GOOD.

CURRENT RADAR INDICATES THAT AXIS OF HEAVY RAIN HAS SHIFTED MOSTLY
INTO NEW BRUNSWICK WITH THE SOUTHERN EDGE STILL TRAINING THROUGH
WASHINGTON COUNTY. MAY HAVE TO ISSUE A FLOOD WARNING FOR
WASHINGTON COUNTY IF THIS CONTINUES. ELSEWHERE RAIN IS MORE SHOWERY
IN NATURE WITH JUST SCATTERD HEAVIER DOWNPOURS. REGIONAL RADAR LOOP
SHOWS ANOTHER SLUG OF TROPICAL MOISTURE RACING N UP THE COAST WHICH
ARE THE ACTUAL REMANTS OF BONNIE. EXTRAPOLATION TAKES THIS AREA OF
HEAVIER RAIN ACROSS MOSTLY THE DOWNEAST REGION BETWEEN 00Z-06Z.
THUS...WILL EXPAND FLOOD WATCH TO ALL ZONES. 2-3 INCHES OF RAIN
POSSIBLE DOWNEAST WITH ANOTHER 1-2 OTHER AREAS. SMALL STREAMS
FULL AND GROUND SATURDATED SO IT WOULD NOT TAKE MUCH TO PRODUCE MORE
FLOODING.

DEEP MOISTURE MOVES E OF THE AREA BY 12Z SAT WITH LARGE SCALE
SYNOPTIC SUBSIDENCE. THIS WILL PRODUCE HIGH PRESSURE RIDGE ACROSS
NEW ENGLAND WHICH WILL GIVE US A NICE DAY WITH WARM TEMPS AND
PLENTY OF SUN IN THE AFTERNOON. NICE WEATHER WILL BE SHORT LIVED AS
REMNANTS OF CHARLIE IS FORECAST TO RACE N WITH MOISTURE REACHING
SOUTHERN AREAS EARLY SUNDAY.

MEDIUM RANGE (SUNDAY THROUGH MON NIGHT)...
EXACT TRACK OF CHARLIE SOMEWHAT UNCERTAIN AT THIS POINT....BUT
FORECAST IS FOR IT TO BECOME EXTRATROPICAL S OF NEW ENGLAND AS CENTER
MOVES OVER LAND. 12Z GFS MOVES LOW CLOSER TO THE COAST AND THROUGH
GULF OF MAINE. HAVE BASED OUR FORECAST ON LATEST TCP TRACK. IF STORM
CAN STAY OVER WATER...IT IS NOT OUT OF THE QUESTION THAT IT COULD
PACK SOME PUNCH...SO WILL CLOSELY MONITOR. HAVE INITIALIZED POPS
ACROSS THE ENTIRE AREA SUN-MON NIGHT TO REFLECT PASSAGE OF CHARLIE
HOWEVER HAVE SIGNIFICANTLY LOWERED POPS LATE SUNDAY AND INTO MONDAY
FOR COORDINATION PURPOSES. HAVE ALSO MADE SIGNIFICANT MODIFICATIONS
TO WIND GRIDS BEFORE PUBLISHING. HAVE BASED MAX/MIN TEMPERATURE
FORECAST ON GFS MATCH MOS.

&&

.LONG TERM (TUE THROUGH FRI)...
GENERALLY STAYED CLOSE TO GFS SOLUTION FOR THIS PERIOD. HIGH
PRESSURE TO RIDGE OVER THE AREA ON TUE IN THE WAKE OF CHARLIE
REMAINS. LOOKS LIKE A WARM FRONT COULD PRODUCE SOME SHOWERS WED/WED
NIGHT. A BREAK IN SHOWERS ON THU IN WARM SECTOR. APPRAOCHING COLD
FRONT TO TRIGGER MORE SHOWERS THU NIGHT/FRI.

GFS MOS TEMPS USED WITH MINOR ADJUSTMEENTS.

&&

.AVIATION...IFR TO MVR CONDITIONS EXPECTED TONIGHT IN LOW
CLOUDS...AREAS OF FOG...AND AREAS OF HEAVY RAINFALL AS THE REMNANTS
OF TROPICAL STORM BONNIE MOVE THROUGH. EXPECT RAPID IMPROVEMENT
AROUND 12Z WITH WIND SHIFT TO W. DOWNGLIDE/SYNOTIC SUBSIDENCE WILL
PRODUCE VFR CONDITIONS.

&&

.MARINE...
SMALL CRAFT CONDITIONS OCCURRING AT THE MOMENT WITH SEAS 5-6 FT.
WAVEWATCH INITIALIZED ON THE HIGH SIDE BUT LIKE THE TREND OF
CONTINUE TO BUILD SEAS OVERNIGHT AND EARLY SAT IN S SWELL. SEAS
GRADUALLY SUBSIDE SAT AFTERNOON/NIGHT. STRONG LOW LEVEL
MARINE INVERSION SHUOLD CONTINUE TO CAP STRONG WINDS SO WILL
KEEP WINDS BELOW GALES TONIGHT. WINDS ALSO WILL DECREASE SAT AND
SAT NGT ONLY TO COME BACK UP AS THE REMNANTS OF CHARLEY APCH LATE
SUN.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH TONIGHT ZONES 1>6...10-11-31-32-15>17...29-30.
MARINE...SCA.

&&

SHORT TERM...GABRIC
MEDIUM RANGE...MIGNONE
LONG TERM...GABRIC
AVIATION...NORTON
UPDATE...CALDERON/NORCROSS
Hazardous weather outlook, Aug 13, 3:25 AM EST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
425 AM EDT FRI AUG 13 2004

MEZ001>006-010-011-015>017-029>032-141200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
425 AM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...FLOOD WATCHES HAVE BEEN EXTENDED FROM THE NORTHWEST INTO
THE NORTHEAST AND CENTRAL PORTIONS OF OUR FORECAST AREA AS THE
REMNANTS OF BONNIE MOVE NORTHEAST INTO THE REGION TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

RAIN FROM THE REMNANTS OF BONNIE SHOULD MOVE EAST OF OUR AREA BY LATE
SATURDAY MORNING. AFTER A BRIEF BREAK SATURDAY AFTERNOON INTO EARLY
SUNDAY...RAINFALL FROM THE REMNANTS OF CHARLEY WILL BEGIN AFFECTING
DOWNEAST PORTIONS OF OUR REGION BY MIDDAY SUNDAY AND THEN SPREAD
NORTHWARD THROUGH THE REST OF OUR REGION BY SUNDAY EVENING. MODERATE
TO HEAVY RAINFALL IS POSSIBLE BEFORE THIS SYSTEM EXITS MONDAY
MORNING. GIVEN THE SHORT RECOVERY TIME FROM BONNIES TROPICAL
RAINFALL...GROUNDS ACROSS OUR REGION WILL REMAIN FAIRLY SATURATED
RESULTING IN LOWERED FLASH FLOOD POTENTIAL AND A GOOD CHANCE OF NEW
FLOOD WATCHES BEING ISSUED FOR THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER RAINFALL REPORTS WOULD BE MUCH APPRECIATED THROUGH SATURDAY
MORNING.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northwest Aroostook

When
August 13, 10:00 PM EST to August 14, 3:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
GENERAL PUBLIC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Moisture associated with the remnants of Tropical Storm Bonnie brought heavy rains to the region. Storm total precipitation of 3 to 6 inches was common across the Saint John Valley...with locally higher totals. Potato fields along the Saint John River were flooded. Also...a mudslide near Saint Francis eroded a portion of Route 161...narrowing the road to one lane. Several culverts were also washed out in the Saint John Valley.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419207.